Strong Woman? “Phst!”

About two years ago, I found myself in a counselors chair unable to quit crying. I have always been emotional – I’d cry during a touching McDonald’s commercial for Pete’s sake. But this was so different. I’d been struggling with my son’s issues, money issues, trying to save my house issues,  job issues…

issues, Issues, ISSUES!

So after a particularly rough morning with my son, I began crying in the parking lot of his school and couldn’t stop. I called the “mental health department” on the back of my health card to find a counselor that could see me right away. That’s when I was diagnosed with clinical depression.

Not me ~ I’m a strong black woman!

I handle my business. I love my life. If I just made more money I’d be fine. If my son would behave, I’d have it made. If my job weren’t so stressful, I wouldn’t be so emotional. I gave that counselor every excuse in the book but the fact was I was depressed and was unable to hide it anymore.

The women in my family have had a long history of anxiety issues. I was told that my great, great-grandmother – a freed slave – would disappear days at a time even after being freed. Sort of a Post-Traumatic Stress Disorder I guess. But depression?

So, I began regular counseling and hesitantly taking an anti-depressant. I asked quite a few times when I could stop taking the Happy Pill, but I was told by my doctor and counselor that I should continue taking it for a while longer. After all, I was happy again. In fact, so happy that I find myself emotionless when I should be crying.

I’ve also developed unexplained allergies to nickel and Balsam of Peru (an ingredient found in perfumes and flavoring like vanilla and cinnamon). That means no chocolate or my famous oatmeal raisin cookies. Now that’s plain ol’ wicked! I’ve always had a bit of eczema growing up, but now I have some form of arthritic psoriasis attacking my joints and my already sensitive skin. Oh yeah, did I mention weight gain, unexplained fatigue and agitation like you wouldn’t believe. This is enough to send me back to counseling….Seriously!

So, after almost two years on the Happy Pill, I’ve made a decision to wean myself off of these things. I’ve researched and found many others experiencing my symptoms and more. It won’t be pretty. I understand first hand why people become addicted to prescription drugs. I forget to get a Happy Pill refill once and didn’t take it for two days. I was going through withdrawal and didn’t realize it. It was painful and scary.

The best way for me then will be lowering the dose slowly until I’m symptom free. I’m purchasing a pill cutter and clipping these devils down one-quarter every two weeks until I don’t need them anymore.  I’m getting out to exercise both outdoors and in the gym, and I’m working on my diet. And, this is where I could use your help.

I will attempt to journal my experience as I can, but I need advise on vitamin/herbal supplements that will help, plenty of prayers, encouragement and your story of  kicking the “Happy Pill” habit.

What I don’t want is your judgement on taking the medicine in the first place, or your Christian evaluation on me not having enough faith because I know without a shadow of a doubt there are some people on this earth that NEED to take something!!!

I know that God will help me get through this though. He drew me to the right people and the right course of action; at the right time. And honestly, it helped me through a rough period of my life. So how about it? You ready to help me get through this thing? I’ll begin on August 1st.

 

 

That’s my TESStimony and I’m stickin’ to it!

Advertisements

6 thoughts on “Strong Woman? “Phst!”

  1. I had friends that went cold turkey on dumping Lexapro. They were an unfriendly bunch for a couple of weeks, but they’ve come around quite well. They now have have psychological therapy to combat their anxieties instead of just quelling their symtoms. My best advice is to find a professional that will help you deal with the real problem instead of just push pills at you.

  2. I’m here to help…I have the same issues but I’m afraid to take the medication that the doctors have requested that I take. I have my days where I will not get out the bed or I will have crying spells. Alot of times I have to always remember the story of JOB and remember that I could be worst off. But then I find myself either unable to sleep or sleeping most of the day away so maybe some how we can help one another.

    • There are search sites for psychologists. You can screen a professional who will match your personal needs. There won’t be pressure to take medication like you get from the psychiatrists.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s